Vitamin D: Beware of supplement overdose

They thought they were doing the right thing by following the midwife’s advice to give the newborn vitamin D (systemically given for growth) through nutritional supplements rather than drugs. His arguments: healthier because of plant origin, organic, without preservatives, etc. And the young Corsican couple followed his advice.

Three months later, their baby was hospitalized in Bastia in critical condition. “He stopped feeding, he lost a lot of weight, he was very depressed. But it took doctors more than 12 days and many tests that failed to make a diagnosis before it finally became clear that this baby was in fact the victim of a massive overdose of vitamin D.”

Alexandre Gérard is a junior doctor, trainee in nephrology but also trained in pharmacology. Last summer, the Regional Center for Pharmacovigilance, headed by Pr Milou Daniel Drici, was notified of a dual specialty that led to his handling of this case.

And what he deciphers for us: “Following the midwife’s advice, the parents replaced the 10,000 units per milliliter vitamin D drops prescribed 3-4 drops per day with a food supplement (Sunday Natural) sold online. The problem is that this product is much more concentrated: one drop contains 10,000 units of vitamin D – not one milliliter. gave 30 times the recommended dose!”

Risk of poor ossification

If this baby was saved – “The biggest risk is cardiac arrest” – long-term consequences, unfortunately, cannot be ruled out. “Vitamin D overdose causes hypercalcemia (too much calcium in the blood) the potential long-term effects of which are bone decalcification and ectopic calcification (deposits of calcium salts throughout the body) especially in the kidneys.

The case of this Corsican baby is not an isolated one. Recently, our colleagues from Paris published the testimony of a young mother whose newborn was close to death for the same reasons. She also followed the advice of a health professional who advised her to use the same brand of supplements for vitamin D supplementation.

“Many families are now victims of the vegan, organic impact…”, – observes the young doctor. Following the publication of these two cases, ANSES issued a warning about the risk of overdose (1).

Returning from motherhood: a risky period

Without shaming these supplements – there are so many good quality products on the market – the young doctor urges health professionals to step up their role as advisors when they replace a drug with one or more supplements.

“They have to clearly show the equivalence of doses in writing. This is especially important after returning from maternity. Mother and child come home, with many prescriptions for both. C Difficult period, mother is tired, under stress. , which encourages medication errors.”

Apart from these two recent cases, which could have had a dramatic epilogue, “There are likely many other complications of supplement use that do not go back to CRPV that also affect adults and especially the elderly, who are also very vulnerable.”laments Dr. Gerard.

Less stringent specifications

Also, the young doctor wants to drive home a point: “The specifications for dietary supplements are much less stringent than for drugs; these products are less controlled, we often get random doses of active ingredients; Of course, as health professionals, we don’t really know what we’re doing. However, these products continue to be perceived as “healthy” when drugs get a bad press.

Hence their success in the wider public, but not always well informed about the risks.


1. Vitamin D in children: use drugs, not supplements, to avoid overdose risk (ANSES, press release 01/27/2021)

2. Adverse effects, incidents can be reported to the Regional Pharmacovigilance Center (Alpes-Maritimes (06), Hautes-Alpes (05) and Var (83)). Address: Pavillon Victoria – Cimiez Hospital, 4, avenue Reine Victoria, CS 91179, 06003 NICE CEDEX 1. Telephone: 04.92.03.47.08. By mail: pharmacovigilance@chu-nice.fr.

Leave a Comment